Ohio, 2007

Damaging Winds in Ohio, July 19, 2007

July 19, 2007 · NWS RLX · 2 events in 2 counties and zones

The environment was moist and unstable, ahead of a strong mid summer cold front. Thunderstorms formed quickly in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The environment was moist and unstable, ahead of a strong mid summer cold front. Thunderstorms formed quickly in the afternoon. Yet, the main support from the upper air winds remained to the west and north. Also, the freezing level was near 14,000 feet msl. These factors limited the severe coverage. The thunderstorm wind damage was mostly trees and large branches blown down on roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 19, 12:31 PM EST, 44 minutes earlier.

Area forecast discussion, Jul 19, 12:31 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
131 PM EDT THU JUL 19 2007

.SYNOPSIS...
A COLD FRONT APPROACHES FROM THE NORTH THIS AFTERNOON AND MAKES
ITS WAY THROUGH OVERNIGHT TONIGHT...YIELDING TO HIGH PRESSURE
THIS WEEKEND. A RIDGE OF HIGH PRESSURE RETURNS THREE H WEATHER
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
FORECAST FACTOR THIS PERIOD IS WEST TO EAST BAND OF SHOWERS AND
THUNDERSTORMS SOUTH OF COLD FRONT THAT IS STILL SOMEWHAT LESS THAN
ORGANIZED BUT WILL PROVE FORMIDABLE FOR MID SUMMER.  STABILITY AND
TIMING WILL BE INTERACTIVE MAKING FOR INTERESTING FORECAST.

THE LOCAL SHORT TERM MODELS DO NOT SEEM TO HAVE VERY GOOD HANDLE ON
THIS YET AND ALSO GO OUT ONLY HALF WAY INTO THE EVENT AT THIS
POINT.  THE NAM12 SUGGESTS THE BAND JUST NOW ENCROACHING UPON AREA
GETS HUNG UP FOR A TIME THIS MORNING BEFORE TREKKING SOUTH THROUGH
AREA LATER THIS MORNING THROUGH THIS AFTERNOON...AND THEN A SECOND
NARROW LINE NEAR THE FRONT THAT ENTERS FORECAST AREA FROM THE
NORTHWEST THIS EVENING.  THE GFS IS DISORGANIZED WITH AREAS OF GRID
SCALE CONVECTIVE FEEDBACK.

AREA OF SHOWERS AND THUNDERSTORMS OVER SOUTHERN WV EARLY THIS
MORNING MOVES EAST OUT OF AREA AND DISSIPATES AS THE DAY BREAKS.
THE MAIN BAND ENCROACHES UPON AREA THIS MORNING.  NAM12 INSTABILITY
TO 3KJKG-1 IS NOT LIKELY OVERESTIMATED BY THAT MUCH AS ITS SURFACE
DEW POINTS IN THE LOWER 70S ADVECTING IN FROM THE WEST.  THIS AXIS
SETS UP OVER SOUTHERN OH INTO NORTHERN KY WITH DEW POINTS AND CAPE
DECREASING EASTWARD.  THE AXIS ITSELF DRIFTS SOUTHWARD THIS
AFTERNOON SUPPORTING NAM12 SOLUTION.

PLAYED A LITTLE BIT OF BOTH AS GOOD MOISTURE FEED AND ONGOING WEAK
SHORT WAVES IN WESTERLY FLOW ALOFT COMBINE WITH DAYTIME HEATING AND
MISC CONVECTIVE BOUNDARIES TO SUPPORT NUMEROUS THUNDERSTORMS CENTRAL
INTO SOUTHERN PORTION OF FORECAST AREA AS AFTERNOON PROGRESSES.
ATMOSPHERE SHOULD BE ABLE TO RECOVER SUFFICIENTLY FOR BAND OF
CONVECTION TO GET GOING ALONG FRONT AND ROLL INTO FORECAST AREA FROM
THE NORTH LATER TODAY.

FIRST AREA SLIPS SOUTH AND EAST OF THE AREA THIS EVENING WHILE
SECOND AREA OF ACTIVITY SHIFTS SOUTHWARD THROUGH THE AREA TONIGHT.
USED STRONG WORDING WITH HEAVY RAINFALL FOR TODAY AND THIS EVENING.
INSTABILITY IS SHOWN TO DECREASES MARKEDLY TONIGHT SO JUST HAVE
ORDINARY THUNDERSTORM WORDING AFTER MIDNIGHT.

SOUNDINGS SUPPORT EFFICIENT RAIN PRODUCERS WHICH SO FAR HAS PANNED
OUT.  FFG VALUES ARE ONLY AROUND TWO INCHES ACROSS NORTHERN WV SO
WILL HAVE TO WATCH EVOLUTION OF RAINFALL PATTERNS TODAY AND
TONIGHT.  THE POTENTIAL FOR WATER PROBLEMS AND SEVERITY LEVEL REMAIN
UNCERTAIN DUE AS THIS WILL DEPEND UPON WHICH AREA OF THUNDERSTORMS
BECOMES MOST PREDOMINANT...WHICH...IN TURN...WILL DETERMINE
TIMING...PLACEMENT AND INTENSITY OF SEVERE AND WATER THREATS.

TOOK LOW END OF GUIDANCE ON HIGHS TODAY GIVEN CLOUDS AND RAINFALL.
MET GUIDANCE LOOKED BEST FOR TONIGHT WITH LITTLE CHANGE TO ACTUAL
FORECAST NEEDED.  FWC WAS HIGH AND MAV JUST A LITTLE LOW IN SOME
CASES.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
INHERITED DIGITAL DATABASE IS IN GOOD SHAPE WITH LATEST NCEP CHAIN
WITH LITTLE CHANGES NECESSARY.  ENSEMBLE MEAN BRINGS THE BAROCLINIC
ZONE THROUGH THE MTNS BY MID MRNG...SO SPED UP ONSET OF DRY
WEATHER.  STILL LIKE THE IDEA OF LKLY POPS IN PORTIONS OF THE COAL
FIELDS AND SRN MTNS EARLY.  AREAS OF FOG SLATED FRI NGT INTO SAT
MRNG AS THE GROUND WILL BE MOIST...WINDS BECOME CALM...AND A MCLR
SKY IS PREDICTED.

FULL LATITUDE TROUGH DEVELOPS OVER THE ERN CONUS THIS WEEKEND WITH A
PARADE OF S/WVS CROSSING THE CNTRL APPALACHIANS.  LAPSE RATE PROFILE
THRU THE LWR TROP IS FAIRLY STABLE SAT.  IN ADDITION...THERE IS
LITTLE MSTR TO TAP AND GIVEN INCREASED ANTICYCLONIC FLOW OPTED TO
CONTINUE A DRY FCST.  AGAIN...WE WILL BE WATCHING THIS OVER THE
COMING DAYS.  H5 TROF AXIS SHIFTS TO THE ERN SEABOARD SUN WHILE A
SFC ANTICYCLONE AND BUILDING HGTS REACH THE WRN GREAT LAKES.  NO
DEBATE SUN AS SUNSHINE AND COMFORTABLE HUMIDITY LEVELS RULE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE TROUBLESOME UPPER AIR TROF SHOULD BE TO OUR EAST AT START OF
EXTENDED PD. WITH WEAKENING MID AND UPPER FLOW...A WEAK SE LOW
LEVEL FLOW MAY DEVELOP. WILL ADD SOME SLIGHT CHANCE POPS FOR
DAYTIME CONVECTION IN THE UPSLOPE AREAS. DO NOT SEE ANY
SIGNIFICANT FRONTS. OTHERWISE...SAME TRENDS AS PREVIOUS
DAYS...WITH AFTERNOON TEMPERATURES HEATING UP WITH TIME.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHEAST OH...KY AND
SOUTHERN HALF OF WV THIS AFTERNOON. THERE IS A THREAT FOR SEVERE
STORMS TO AFFECT HTS...CRW...AND BKW. HOWEVER...DUE TO THE LOW
CONFIDENCE OF WHERE A SEVERE STORM WILL MOVE...HAVE INCLUDED TEMPOS
WITH STRONG GUSTY WINDS UP TO 36 KNOTS ALONG WITH
THUNDERSTORMS...INCLUDING IFR CEILINGS AND VISIBILITIES. THE STORM
ACTIVITY SHOULD LAST THRU TONIGHT AS A COLD FRONT WILL MOVE SOUTH
TRIGGERING ADDITIONAL STRONG STORMS.

PKB...CKB...AND EKN WILL ALSO EXPERIENCE STRONG STORMS WITH GUSTY
WINDS AND IFR VISIBILITIES AND CEILINGS...BUT SEVERE THREAT IS LOWER
THERE.

THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS AND SMALL HAIL.

THE WEATHER WILL IMPROVE AT MOST SITES AFTER 04Z AT PKB...HTS AND
CRW...AND AFTER 06Z AT CKB...EKN AND BKW AS THE COLD FRONT MOVES ON
THROUGH.

AVIATION OUTLOOK...IFR TO LIFR CONDITIONS ARE STILL POSSIBLE IN LOW
CLOUDS AND FOG EARLY FRIDAY AS FRONT DEPARTS....ESPECIALLY CRW...EKN
AND BKW.   THE LOW CLOUDS AND DENSE FOG WILL GIVE WAY TO VFR
CONDITIONS IN DRIER AIR FOR FRIDAY AFTERNOON.  DENSE FOG PER
RADIATIVE COOLING IS POSSIBLE EARLY SATURDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB
NEAR TERM...ARJ
SHORT TERM...29
LONG TERM...KTB
AVIATION...ARJ
Hazardous weather outlook, Jul 19, 3:50 AM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
450 AM EDT THU JUL 19 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-200845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
441 AM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY INTO TONIGHT.
THE PRIMARY THREAT WILL BE DAMAGING WINDS AND HAIL.  IN
ADDITION...REPEATED ROUNDS OF STORMS IN A TROPICAL AIRMASS ARISE THE
THREAT FOR MINOR FLOODING TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

29 / TRM

In the hours before

Special weather statement, Jul 19, 9:49 AM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1049 AM EDT THU JUL 19 2007

WVZ013-015-026-191515-
KANAWHA WV-LINCOLN WV-BOONE WV-
1049 AM EDT THU JUL 19 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1049 AM EDT...A STRONG THUNDERSTORM WAS 13 MILES WEST OF MARMET...
OR ABOUT 9 MILES SOUTHWEST OF DUNBAR...MOVING EAST AT 45 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE DAWES...
  POND GAP...SOD...ASHFORD...RACINE AND SHARON.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT
FREQUENT LIGHTNING IN THE PATH OF THIS STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY
LIGHTNING. GO TO A SAFE PLACE IMMEDIATELY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26

The radar

The Cincinnati radar (KILN), 105 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 19, 1:15 PM EST
Where
Jackson County, 4 mi NW of Jackson
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.091, -82.683

Thunderstorm Wind, Gallia

When
July 19, 2:00 PM EST
Where
Gallia County, Kyger
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.980, -82.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35904, 35903.